MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #6 L-CEM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON CR FEM COMP #6 L-CEM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5510F601
Medical Device Problem Code Material Discolored (1170)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Review of the device history records indicate that devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the reported lot.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.Not returned.
 
Event or Problem Description
The surgeon reported that when he opened the tibial base plate and femoral component, both items were discolored and did not have the usual high polished appearance.The surgeon used alternative devices to complete the case.
 
Additional Manufacturer Narrative
An event regarding appearance/darkening on the blasted surface of the device involving a triathlon femoral was reported.The event was confirmed base on visual inspection of the returned component.Conclusion: visual inspection on the returned femoral component confirmed the reported event.There are areas on the blasted surface of the femoral that have a slightly darker smudged appearance than the rest of the surface.Material analysis/characterisation of the areas of discolouration was performed on the returned devices.The characterisation report concludes: characterisation using stereo microscopy and electron microscopy confirmed staining on triathlon baseplate and triathlon femoral.The staining on the triathlon baseplate was identified as cosmetic with carbon observed to be elevated in the stained areas[.] due to the location of the staining on the triathlon femoral, characterisation of the staining using the electron microscopy was not possible i.E.The surface of the part could not be brought to the required working distance to get an eds signal for characterisation.A review of the device history record to detail the device paths through the manufacturing process for the reported baseplate and femoral components was performed which concluded that the baseplate and femoral components were processed through difference finishing lines and were processed though cleaning and packaging a number of weeks apart, therefore there is no apparent commonality in terms of manufacturing, cleaning and packing that may contribute to the "darkening" observed on the blasted surface of the two returned components.No discrepancies, rework or scrap components were recorded for either batch for issues relating to the surface/appearance of the components.There are no other similar reported customer complaints for either lot.The returned baseplate and femoral components were both opened in preparation for use in theatre during a surgery which is a commonality in terms of handling that may have contributed to the "darkening" observed on the blasted surface of the two returned components.The exact cause of the event could not be determined as it is not possible to determine the source of the identified carbon on the returned components.If further information becomes available or the product is returned, this investigation will be re-opened.
 
Event or Problem Description

Brand Name
TRIATHLON CR FEM COMP #6 L-CEM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key7965578
Report Number0002249697-2018-03322
Device Sequence Number1433560
Product Code MBH
UDI-Device Identifier07613327040319
UDI-Public07613327040319
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Catalogue Number5510F601
Device Lot NumberAXP3E
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/17/2018
Supplement Date Received by Manufacturer11/28/2018
Initial Report FDA Received Date10/15/2018
Supplement Report FDA Received Date12/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;